Alert archive / California / High Surf Advisories in 2017
High Surf Advisory 6, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at May 6, 2017, 8:49 PM PDT for 6 counties in California. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- May 6, 2017, 8:49 PM PDT (03:49 UTC)
- Expired
- May 7, 2017, 2:00 PM PDT
- In force
- 17 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 3.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965 WHUS46 KMTR 070349 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 849 PM PDT SAT MAY 6 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM PDT SUNDAY... .LARGE AND DANGEROUS NORTHWEST SWELL FROM 15 TO 18 FEET WITH 11 SECOND PERIODS WILL CONTINUE ALONG THE COASTLINE FROM NORTHERN SONOMA COUNTY TO SOUTHERN MONTEREY COUNTY TONIGHT INTO SUNDAY AFTERNOON. PERSONS ARE ADVISED TO REMAIN AWAY FROM THESE AREAS UNTIL THE SWELL SUBSIDE. HIGH SURF WILL PRODUCE RIP CURRENTS AND LOCALIZED BEACH EROSION. CAZ006-505-509-529-530-072100- /O.NEW.KMTR.SU.Y.0006.170507T0349Z-170507T2100Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 849 PM PDT SAT MAY 6 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM PDT SUNDAY... * WAVES AND SURF...NORTHWEST SWELL 15 TO 18 FEET WITH 11 SECOND SWELL PERIODS. * TIMING...HIGH SURF ADVISORY IS IN EFFECT UNTIL 2 PM PDT SUNDAY. * LOCATION...THE COASTLINE FROM NORTHERN SONOMA COUNTY TO SOUTHERN MONTEREY COUNTY. * IMPACTS...STRONG NORTHWEST WINDS HAVE GENERATED DANGEROUS SURF ALONG THE COAST THAT WILL CONTINUE TONIGHT INTO SUNDAY. BEACHES...JETTIES...ROCKS...AND PIERS ON EXPOSED COASTLINE WILL BE DANGEROUS TONIGHT INTO SUNDAY AFTERNOON. LARGE WAVES CONTAIN TREMENDOUS FORCE AND CAN SWEEP INDIVIDUALS INTO THE FRIGID AND TURBULENT WATERS. PERSONS ARE ADVISED TO REMAIN AWAY FROM THESE AREAS UNTIL THE SWELL SUBSIDE. HIGH SURF WILL PRODUCE RIP CURRENTS AND LOCALIZED BEACH EROSION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
1 follow-up statement
405 WHUS46 KMTR 072106 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 206 PM PDT SUN MAY 7 2017 CAZ006-505-509-529-530-072215- /O.EXP.KMTR.SU.Y.0006.000000T0000Z-170507T2100Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 206 PM PDT SUN MAY 7 2017 ...HIGH SURF ADVISORY HAS EXPIRED... COASTAL SURF HEIGHTS ARE BEING TO ABATE RAPIDLY THIS AFTERNOON ALLOWING THE HIGH SURF ADVISORY TO EXPIRE. REGARDLESS...THE OCEAN REMAINS ROUGH AND VISITORS ARE ENCOURAGED TO ENJOY THE OCEAN FROM A DISTANCE. LARGE BREAKING WAVES REMAIN OCCASIONALLY POSSIBLE AND RIP CURRENTS IN THE COLD TURBULENT WATERS ARE ALWAYS PRESENT. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at May 6, 5:53 PM PDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 6, 5:53 PM PDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
553 PM PDT Sat May 6 2017
.SYNOPSIS...Cool and breezy conditions will persist though the
remainder of the day with a slight chance of showers and possible
thunderstorms across portions of Monterey and San Benito counties
into early Sunday. Temperatures will warm slightly and winds will
diminish on Sunday region-wide. A warming and drying trend is then
likely Monday into Tuesday before another system brings cooler
conditions back to the region by the middle of the upcoming week.
&&
.DISCUSSION...as of 01:45 PM PDT Saturday...A closed mid/upper
level low continues to drop southward down the Central Coast and
will move inland over southern California overnight. This system
has resulted in cool and breezy conditions region-wide today with
many areas across the Central Coast seeing temperatures holding in
the low/mid 50s. Meanwhile, interior portions of the North Bay
are warmer with increased sunshine. As moisture wraps around the
mid/upper level low, cannot rule out a slight chance of showers
and possibly a thunderstorm or two over Monterey and San Benito
counties this afternoon and evening. However, the threat remains
low at this time. The chance of showers will continue over this
region into the overnight as the low slowly progresses inland into
the southern portion of the state. While winds will diminish
inland for most areas overnight into Sunday, do expect breezy to
gusty winds to persist into the overnight across the North Bay
Mountains, more notably across the peaks and ridges in Napa
County.
The low is forecast to linger over southern California though the
weekend and potentially into early next week. As this occurs, a
ridge of high pressure will build off of the coast and result in a
slight warming trend across our region beginning tomorrow and
lasting into early next week. This will bring low 70s back to inland
areas Sunday with a warm up into the lower 80s by Tuesday while
coastal areas can expect temperatures generally in the 60s to near
70.
The warming trend early next week is not forecast to last long as
another mid/upper level trough is projected to approach the region
by the middle of next week. This will bring temperatures back down
to below seasonal averages during the second half of the upcoming
workweek. Moisture appears to be limited overall with next week's
system. However, cannot rule out a few showers developing across
northern California and potentially into portions of the North Bay
next Thursday as a weak front drops southward into the region. With
that said, confidence remains low with regards to precipitation.
&&
.AVIATION...As of 5:53 PM PDT Saturday...VFR. A closed mid level
low currently located 50 miles southwest of Santa Maria will
continue to move southward tonight into Sunday. Easterly mid-upper
level winds north of this low center will pull residual cloud
cover westward off the Sierra Nevada over the Central Valley and
toward the coast tonight.
Vicinity of KSFO...VFR. Gusty westerly winds this evening becoming
light southeast Sunday morning. Westerly winds redevelop Sunday
afternoon.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...VFR. Gusty winds will gradually decrease
this evening. Onshore winds redevelop late Sunday morning and
afternoon.
&&
.MARINE...as of 01:45 PM PDT Saturday...Strong northwesterly gale
force winds will continue tonight and into tomorrow. Gale force
gusts will occur with isolated low end storm force gusts possible,
especially along and near the Big Sur and Sonoma coasts. This
will be a prolonged wind event with a long fetch for combined seas
to build in excess of 15 feet. Mariners should take action now to
prevent life and property damage for this strong gale.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...SCA...Pigeon Pt to Pt Pinos 0-10 nm from 10 PM
GLW...Pigeon Pt to Pt Pinos 0-10 nm until 10 PM
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 10 PM
GLW...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 10 PM
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm
GLW...Pt Arena to Pt Reyes 0-10 nm
GLW...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Rough Bar Advisory for SF Bar until 4 AM
SCA...Mry Bay
SCA...SF Bay until 10 PM
&&
PUBLIC FORECAST: RGass
AVIATION: Canepa
MARINE: DRP
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:53 AM PDT | Hazardous Seas Warning | MTR | 5 hr | |
| May 7, 2:28 PM PDT | Hazardous Seas Warning | MTR | 7 hr |
Nearby
High Surf Advisories in California, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.